A Case of Fatal Drug Rash Eosinophilia and Systemic Symptoms from Allopurinol

Research output: Contribution to journalArticle

Abstract

Hypereosinophilia is a systemic condition that has several possible etiologies: allergies,medications, infectious, autoimmune or other systemic diseases, and finally idiopathic forms.Skin involvement seems to relate to subcutaneous inflammatory infiltration in this condition, ascan be observed in parasitic, autoimmune and bullous diseases, as well as in drug reactions.Generalizing, a severe adverse drug-induced reaction may cause a systemic inflammatorydisease: Drug Rash with Eosinophilia and Systemic Symptoms (DRESS). Its diagnosis requiresthe application of a complex diagnostic algorithm and immediate identification to preventinauspicious evolution. The prognosis is severe; drug discontinuation is sometimes not enoughand so far the proposed therapies are not always valid. We describe a case of fatal DRESSin which we report: a) difficulties in the management and therapy of the syndrome in its mostsevere form, and b) need for caution in prescribing drugs potentially inducing DRESS, especiallyin elderly patients.
Original languageEnglish
Pages (from-to)1057-1063
Number of pages7
JournalJOURNAL OF DERMATOLOGY AND CLINICAL RESEARCH
Volume3
Publication statusPublished - 2015

Fingerprint Dive into the research topics of 'A Case of Fatal Drug Rash Eosinophilia and Systemic Symptoms from Allopurinol'. Together they form a unique fingerprint.

  • Cite this